Parkinson’s Disease (and a variety of other conditions, including stroke in the basal ganglia) that produce Parkinson’s like symptoms — tremor, facial rigidity, shuffling gait, and sometimes cognitive losses) is among the least pleasant aspects of aging.
The good news is that L-Dopa (available alone, or in combination with carbidopa under the tradename Synamet) is fairly effective at treating the symptoms of Parkinson’s.
The bad news is that L-Dopa is more or less a hallucinogen for many patients.
The worse news is that the pharmaceutical manufacturers have decided to be coy about that particular side-effect, whether for fear of scaring off potential patients or for fear of creating an abuse problem and risking having the drug made a controlled substance I’m not sure.
As a result, it isn’t routine to warn people taking L-Dopa for the first time that they may become delusional. The result is that they, and their caregivers, are subjected to avoidable worry and suffering. In some cases, no doubt, the delusions lead to an inappropriate psychiatric diagnosis and treatment with anti-psychotics such as haldoperidol.
Since the problem isn’t widely acknowledged, there’s not much research on its extent or management. Would it help to warn the patient? Would it help to have someone experienced in dealing with users of the more conventional hallucinogens around as a hand-holder? Do patients develop tolerance to the delusion-inducing properties of the drug? Is it possible for patients to gain insight about the falsity of their beliefs? (Users of LSD or other non-medical hallucinogens, even when they’re seeing — or even talking to — little green men, tend to be aware that the LGMs aren’t part of consensus reality.)
I don’t know the answers to any of those questions, but I’m pretty sure that it would help some if caregivers and family members were aware of the problem. No, Granny isn’t going bonkers: that’s just the medicine talking. If you can’t talk her out of her delusions, try cutting back on the dosage, or switching to one of the alternative drug, such as amantadine or bromocryptine.